Joyce, good to hear things are getting better!!!
I'm a little late to this (was out without internet much of yesterday and Friday), but here are my
Motility disoders are EXTRMEMLY COMMON
and COMPLETELY UNDERDIAGNOSED
!!! There are many disorders, but I often see a delay of the stomach emptying as a common problem. To diagnose this, a barium study is needed with the patient being completely off all medications. A seriers of xrays are taken to see how long it takes the barium to travel, and empty, the intestinal tract. It can be expensive, and a lot to ask of the patient (I have done them and had to take 8-10 xrays or more to see what I needed to
), especially if you do not suspect a blockage and/or masses, etc. That is why a lot of veterinarians use a trial of very safe medications and see if the response is positive, provided the patient is doing well otherwise.
Metoclopramide, brand name Reglan, is a motility modifier. It is used to make the muscles in the upper intestinal tract (it has virutally NO effect on the colon, in other words) move so that the food can be moved and prcessed along the GI (gastrointestinal) tract properly. Therefore, it is contraindicated in patients that we feel have a possible obstruction, for obvious reasons.
It is used temporarily in patients that have had some type of GI distress (sometimes an acute period of vomiting can upset the natural movement of the GI tract), or long term in patients with motility disorders. At high doses
, patients with concurrent central nervous system (CNS) disease (ie: seizures, etc), or patients that are sensitive to the medication, the most common side effect we see is behavior and mentation changes. A dog may seem more sedate, or possibly more hyper, when using this medication INITIALLY (this is typically transient, if seen at all, and resolves quickly
). In other species, such as horses, and potentially humans, the side effects may be different (as I only do cats & dogs, I don't feel qualified to speak to those situations
). BUT, IN CATS AND DOGS, IF USED PROPERLY AND UNDER THE GUIDANCE OF A VETERINARIAN, IT IS A VERY, VERY, VERY SAFE MEDICATION!
I have been using it in practice for over 10 years and have YET TO HAVE ANY ADVERSE REACTION, WHATSOEVER!!! In fact, my own personal dog, Parker, takes it twice daily every day, and has for the better part of 5 years, for a similiar reason.
The Pepcid is equally safe, as does exactly what someone else already explained. I do really love cerenia, and use that in acute situations, but it can only be given for 5 consecutive days.
In these cases, what I do is give both medications and if we see a positive response for a good solid period of time, and then try to wean down or possibly eliminate either the Pepcid or Reglan (usually I cannot get them off of the Reglan entirely, however, if it is a motility disorder). As with many medications, there are ranges and I do my best to keep my patients at the smallest dose possible if they have to remain on medications.
I hope this helps a little.
Joyce, you are ALWAYS more than welcome to contact me if you have any specific questions.
Hope everyone is doing well!